Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 22, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Mar 6, 2004, 4:27 AM EST for Letcher County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2004, 4:27 AM EST (09:27 UTC)
- Expired
- Mar 6, 2004, 8:30 AM EST
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.5 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1519 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 060929
FFWJKL
KYC133-061330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
427 AM EST SAT MAR 6 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LETCHER COUNTY.
* UNTIL 830 AM EST.
* AT 425 AM EST...A COUNTY OFFICIAL REPORTED A FLASH FLOOD ABOUT
2 MILES WEST OF WHITESBURG. HIGHWAY 3401 HAD 18 INCHES TO 2
FEET OF FLOWING WATER OVER IT.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING
EXCESSIVE RUNOFF MAY CAUSE ADDITINOAL FLASH FLOODING OF CREEKS AND
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN COULD ALSO
TRIGGER ROCK AND MUDSLIDES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3705 8305 3717 8304 3723 8288 3727 8272
3720 8257 3712 8273 3705 8273 3701 8283
3702 8295 3699 8312
$$
JP2 follow-up statements
000 WGUS73 KJKL 061201 FFSJKL KYC133-061330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 658 AM EST SAT MAR 6 2004 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR LETCHER COUNTY UNTIL 830 AM EST... ALTHOUGH RAIN HAS ENDED ACROSS THE AREA...RUNOOF STILL POSES A THREAT TO THE AREA THROUGH 8:30 AM. IF FLASH FLOODING IS OBSERVED...MOVE QUICKLY TO HIGHER GROUND NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD. $$ HEINLEIN
000 WGUS73 KJKL 061350 FFSJKL KYC133-061415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 844 AM EST SAT MAR 6 2004 ...THE FLASH FLOOD WARNING FOR LETCHER COUNTY WAS ALLOWED TO EXPIRE AT 830 AM EST... AT 845 AM COUNTY DISPATCH REPORTED NO FLOODING WAS OCCURRING IN LETCHER COUNTY. THE FLASH FLOOD WARNING WILL THEREFORE BE ALLOWED TO EXPIRE. $$ MCLANE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 11:07 PM EST, 5 hours 20 minutes earlier.
Area forecast discussion, Mar 5, 11:07 PM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1107 PM EST FRI MAR 5 2004 .DISCUSSION... REASONING FOR UPDATE TONIGHT WAS TO ELIMINATE WIND ADVISORY FOR THE AREA...AS SFC PRESSURE GRAD HAS DIMINISHED SIGNIFICANTLY...AND DAYTIME HEATING LOST. IN TURN...NEEDED TO UPDATE FIRST PERIOD WIND ELEMENTS. POPS WERE NOT A PROBLEM...AS THEY REMAIN PEGGED AT 100...WITH RAIN EXPECTED TO CONTINUE ON AND OFF THROUGH A MAJORITY OF THE NIGHTTIME HOURS. TEMPS ON TRACK AS WELL. && .PREV DISCUSSION... 505 PM EST FRI MAR 5 2004 LINE OF STORMS CONTINUES TO DEVELOP IN CNTRL KENTUCKY. ETA/GFS STILL PUTTING OUT 2 TO 3 INCH QPF AMOUNTS...ONLY THE CORE OF HIGHER VALUES IS SLIGHTLY NORTH AND WEST OF PREVIOUS RUNS. FLOOD WATCH CONTINUES FOR ENTIRE AREA. HOWEVER...WITH SHIFT IN FOCUS OF HIGHEST QPF...FLOODING CONCERN MAY NOT BE AS HIGH DUE TO THE FACT THAT MUCH OF THE HEAVIEST PRECIPITATION MAY MISS THE HEAD WATER AREAS OF SOUTHEASTERN KENTUCKY. EXTENDED THE WIND ADVISORY THROUGH 10 PM AS REPORTS OF WIND DAMAGE CONTINUED TO COME IN FROM ACROSS CWA THROUGH THE AFTERNOON. BROAD UPPER LEVEL TROUGH STILL TO SET UP OVER THE OHIO VALLEY WITH MULTIPLE...FAST MOVING SHORTWAVES MOVING THROUGH THE BASE. SO AREA WILL BE UNDER COOL...UNSTABLE PATTERN THROUGH MUCH OF NEXT WEEK. THERE APPEARS TO BE SOME CONSISTENCY IN THE TIMING OF SHORTWAVES. SO RAISED...INTRODUCED POPS FOR THOSE TIME FRAMES THAT WERE LESS UNCERTAIN YESTERDAY. BOTTOM LINE IS SEVERAL CLIPPER TYPE SYSTEMS WILL BE TRACKING ACROSS THE OHIO VALLEY AND DEPENDING ON THE TIMING...DAY VERSUS NIGHT...EASTERN KENTUCKY WILL SEE THE CHANCE OF RAIN OR SNOW SHOWERS. && 1255 AM EST FRI MAR 5 2004 NEEDED TO ADJUST ALL ZONES FOR RISING TEMPERATURES. MOST AREAS WILL HIT MID TO UPPER 70S BY END OF DAY. UPDATE ALREADY OUT. WILL FOCUS NOW ON SHOWERS BEGINNING TO MOVE INTO WESTERN ZONES. && 1125 AM EST FRI MAR 5 2004 WINDS PICKING UP THIS MORN AS GRADIENT TIGHTENS AHEAD OF FRONTAL BOUNDARY. NUMEROUS TREES REPORTED DOWN EARLIER IN OUR SOUTHWEST COUNTIES. ONE REPORT OF A BRICK AND CONCRETE WALL BLOWING DOWN NEAR CORBIN IN WHITLEY COUNTY. DECIDED TO ISSUE WIND ADVISORY FOR ENTIRE FA THROUGH 4 PM. ADJUSTED SUSTAINED WINDS AND GUSTS IN GRIDS FOR CONSISTENCY. QUICK UPDATE ALREADY OUT. ONLY CHANGE FOR NOW IS ON WINDS. WILL TAKE A CLOSER LOOK AT REMAINDER OF PACKAGE. TEMPS ARE CLIMBING PRETTY RAPIDLY AND MAY REQUIRE ADJUSTING LATTER. && 703 AM EST FRI MAR 5 2004 SEVERAL FORECAST CHALLENGES FOR THE NEAR TERM...WITH THE THREAT OF HEAVY RAIN...AND POTENTIAL FLOODING BEING THE MAIN FOCUS. SECONDARY THREAT OF STRONG STORMS PRODUCING DAMAGING HAIL AND WINDS. SWODY1 OUT FOR EASTERN KY...WITH STRONG LIFT AND COLDER TEMPS ALOFT BRINGING THE CHANCE OF HAIL. FOR TODAY...PRESSURE GRADIENT TIGHTENS BRINGING BREEZY CONDITIONS TO THE AREA WITH GUSTS BETWEEN 30 AND 40 MPH. TEMPERATURES WILL BE SOME 20 DEGREES ABOVE NORMAL FOR THIS TIME OF THE YEAR. A COLD FRONT WILL APPROACH EASTERN KENTUCKY TODAY...SPREADING RAIN FROM WEST TO EAST. THE BEST CHANCE OF HEAVY RAIN AND THUNDERSTORMS WILL BE DURING THE OVERNIGHT HOURS. STRONG LL JET AND PLENTY OF UPPER LEVEL DIVERGENCE WILL ENHANCE RAIN TOTALS ACROSS THE AREA...WITH 1 TO 3 INCHES OF RAINFALL EXPECTED TO FALL. PWS ARE BETWEEN 1.5 AND 1.75 FOR THE OVERNIGHT HOURS. MESOETA SHOWS HELICITY AROUND 730 M2/S2 ON 06Z SATURDAY, WITH AN LI OF -1.7 FOR LOZ. FRONT PASSES THROUGHT THE AREA BY LATE SATURDAY AND TEMPERATURES WILL WARM VERY LITTLE ON SATURDAY AND DROP SLIGHTLY BELOW NORMAL FOR THE UPCOMING WORKWEEK. A CLIPPER SLIDES THROUGH THE AREA LATE SUNDAY BRINGING THE CHANCE SOME SHOWERS...WITH THE BEST CHANCE ALONG THE WV BORDER. MODELS IN DECENT AGREEMENT FOR THE SHORT TERM...WITH MOS SHOWING HIGHS IN THE MID TO UPPER 70S TODAY. WENT SLIGHTLY LOWER THAN THIS WILL COLLABORATION AND EXPECTED CLOUD COVER. ONLY MADE A FEW WORDING CHANGES FOR THE EXTENDED. && 1048 PM EST THU MAR 4 2004 CURRENTLY IN WARM SECTOR AIR AWAITING VIGOROUS SYSTEM IN THE PLAINS AT THIS TIME. ALL SHOWER ACTIVITY CEASED AFTER SUNSET...SO WILL REMOVE ALL POPS. DESPITE GOOD SOUTHERLY WIND TAKING PLACE...TEMPS HAVE ACTUALLY GONE BELOW FORECAST LOWS IN A FEW PLACES...SPECIFICALLY SHELTERED VALLEYS SO WILL INCLUDE A RIDGE VALLEY SPLIT TO COVER. HAVE GLANCED AT SOME 00Z META DATA COMING IN CONCERNING OUR FLOODING POTENTIAL TOMORROW NIGHT INTO SATURDAY MORNING. UPPER LEVEL DIVERGENCE STILL LOOKS VERY PLENTIFUL WITH SLOWLY PROGATING FRONT LEADING TO TRAINING CELLS. WAS CONSIDERING ON ADJUSTING FLOOD WATCH AREA A LITTLE FURTHER NORTH ON THIS UPDATE...HOWEVER WILL LET MIDNIGHT SHIFT MAKE THE DECISION TO WHETHER TO HOLD ONTO CURRENT SCHEME OR ADJUST. STILL PLENTY OF TIME BEFORE ONSET OF PROBLEMATIC RAINFALL AND MORE DATA TO ANALYZE. STRONG TO SEVERE STORMS STILL A CONCERN WITH HEALTHY WIND PROFILE. INSTABILITY IS STILL THE WEAKEST COMPONENT. UPDATE OUT SHORTLY. && .JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA THROUGH NOON SATURDAY. WIND ADVISORY IN EFFECT FOR ENTIRE CWA THROUGH 10 PM TONIGHT. PIEPER
Hazardous weather outlook, Mar 5, 7:51 AM EST, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED FOR TORNADO OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 751 AM EST FRI MAR 5 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061200- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 621 AM EST FRI MAR 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A SMALL CHANCE OF ISOLATED SUPERCELLS DEVELOPING THIS AFTERNOON AND EVENING ACROSS EASTERN KENTUCKY WHICH MAY PRODUCE TORNADOES. THE GREATEST RISK OF THIS IS TO THE SOUTH OF THE HAL ROGERS PARKWAY AND WEST OF INTERSTATE 75. THERE IS A RISK OF FLOODING...DAMAGING WIND...AND LARGE HAIL UP TO THE SIZE OF QUARTERS THIS AFTERNOON AND EVENING. OVERNIGHT...THERE IS A CONTINUED RISK OF FLOODING AND DAMAGING WIND. SEE THE FLOOD WATCH (SDFFFAJKL) FOR MORE DETAILS OF FLOODING POTENTIAL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A RISK OF FLOODING SATURDAY MORNING AND A POTENTIAL FOR RIVER FLOODING FOR THE WHOLE DAY ON SATURDAY. THERE IS A CHANCE OF SNOW SHOWERS MONDAY NIGHT AND TUESDAY MORNING. NO ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ALL HAIL...WIND...AND FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE. SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS. HEINLEIN
In the hours before
Local storm report, Mar 5, 11:48 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1148 PM EST FRI MAR 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1125 PM FLASH FLOOD 4 W IRVINE 37.70N 84.04W
03/05/2004 ESTILL KY LAW ENFORCEMENT
5 TO 6 INCHES OF WATER FLOWING ACROSS DARK HOLLOW ROAD
&&
DBSLocal storm report, Mar 5, 11:51 PM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1151 PM EST FRI MAR 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1059 PM FLASH FLOOD CLAY CITY 37.86N 83.93W
03/05/2004 POWELL KY TRAINED SPOTTER
4 TO 8 INCHES OF WATER OVER ADAMS RIDGE ROAD AND IS NOW
CLOSED
&&
DBSLocal storm report, Mar 6, 1:24 AM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
124 AM EST SAT MAR 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1240 AM FLOOD WILLIAMSBURG 36.74N 84.17W
03/06/2004 WHITLEY KY LAW ENFORCEMENT
2 INCHES OF STANDING WATER ON CUMBERLAND AVENUE AT THE
CUMBERLAND COLLEGE CAMPUS
1240 AM FLOOD CORBIN 36.94N 84.11W
03/06/2004 WHITLEY KY LAW ENFORCEMENT
6 INCHES OF STANDING WATER ON PONDEROSA TRAIL AT THE
TATTERSSALL SUBDIVISION.
1115 PM FLASH FLOOD MEANS 37.95N 83.76W
03/05/2004 MENIFEE KY TRAINED SPOTTER
6 TO 8 INCHES OF WATER AT SLADE CREEK ROAD AND 460
NORTH...AS WELL AS 1 FOOT OF WATER ON HIGHWAY 713 JUST
OFF OF 460
&&
PIEPERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 11:04 PM EST | Flash Flood Warning | JKL | Rowan | 6 hr |
| Mar 5, 11:18 PM EST | Flash Flood Warning | JKL | Bath, Fleming, Menifee, Montgomery | 6 hr |
| Mar 5, 11:42 PM EST | Flash Flood Warning | JKL | Powell | 6 hr |
| Mar 6, 2:40 AM EST | Flash Flood Warning | JKL | Floyd | 3 hr |
| Mar 6, 5:40 AM EST | Flash Flood Warning | JKL | Harlan | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.